FDA warning: HIV drug combo and rhythm disturbances

Shelley Wood

February 23, 2010

Silver Spring, MD - The FDA is warning physicians and patients about heart rhythm disturbances that may arise when two HIV medications—saquinavir (Invirase, Genentech) and ritonavir (Norvir, Abbott Laboratories)—are combined [1]. According to an alert issued by the agency on February 23, 2010, preliminary clinical-trial data suggest that, used in combination, saquinavir and ritonavir may cause prolongation of the QT and PR intervals, leading to an increased risk of torsades de pointes and heart block, respectively.

In a safety announcement posted online, the FDA advises physicians to avoid use of saquinavir in patients with preexisting conduction system disease, ischemic heart disease, cardiomyopathy, or underlying structural heart disease. In particular, the alert notes that the risk of rhythm side effects is greater in patients with a history of QT-interval prolongation or in patients who are already taking drugs known to prolong the QT interval. These include class IA drugs, such as quinidine, or class III antiarrhythmic drugs, such as amiodarone.

According to the FDA, ritonavir is often given at a low dose with saquinavir in order to boost levels of the latter in the body. Physicians treating patients who appear to develop rhythm disturbances from treatment are urged to report adverse events to the FDA's MedWatch program.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....